Wyoming, 2008

Damaging Wind in Wyoming, June 22, 2008

June 22, 2008 · NWS CYS · 1 event in 1 county or zone

A weak thunderstorm produced a microburst near Torrington, WY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A weak thunderstorm produced a microburst near Torrington, WY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 22, 12:30 PM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 22, 12:30 PM MST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
130 PM MDT SUN JUN 22 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY...
UPPER SHORTWAVE EVIDENT IN SAT PICS FROM CENTRAL MONTANA INTO
CENTRAL WY AND COLORADO WILL CONTINUE TO MOVE EAST THROUGH TONIGHT
WITH ISOLD/SCT TSTRMS ASSOCIATED WITH IT.  BEST CHANCE FOR TSTRMS
THIS EVENING LOOKS TO BE FROM EAST CENT WY INTO THE PANHANDLE WHERE
BETTER MOISTURE AND INSTABILITY WILL EXIST.  ACTIVITY SHOULD BE CLEAR
OF CWA BY LATE THIS EVENING AS SHORTWAVE MOVES BY.  FOR MONDAY AND
TUESDAY SEE LITTLE CHANGES AS UPPER RIDGING PERSISTS OVER THE ROCKY
MTNS WITH WEAK IMPULSES MOVING THRU THIS RIDGE.  CONVECTION MAY BE
AIDED EAST OF THE MTNS MONDAY AFTERNOON AND EVENING AS A MODEST PUSH
OF COOLER AIR TRIES TO SINK INTO THE REGION BEHIND A LITTLE STRONGER
UPPER TROF TRAVERSING ACROSS THE FAR NRN PLAINS. TUESDAY LOOKS TO BE
WARMER WITH SOMEWHAT LESS COVERAGE OF CONVECTION AS UPPER RIDGE
STRENGTHENS A BIT.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY.
THE MEDIUM RANGE FORECAST MODELS ARE INDICATING A SLIGHTLY LESS
AMPLIFIED UPPER LEVEL FLOW PATTERN DURING THE EXTENDED FORECAST
PERIOD. THE FLOW ALOFT ENDS UP BEING NEARLY ZONAL MIDWEEK WITH THE
MAIN FEATURES BEING A LOW OVER THE ALEUTIANS AND ANOTHER TROUGH
OVER NORTHERN NEW ENGLAND AND THE MARITIME PROVINCES OF CANADA. A
WEAKENING UPPER LOW WILL EJECT ONTO THE WESTERN CANADIAN COAST
FROM THE GULF OF ALASKA MIDWEEK AND PRODUCE THE MOST ACTIVE
SHORTWAVE ALONG THE CANADIAN BORDER DURING THE PERIOD. THIS
FEATURE EVENTUALLY EVOLVES INTO A MORE AMPLIFIED UPPER LOW OVER
THE NORTHERN GREAT LAKES BY NEXT WEEKEND. AS IT PASSES ACROSS THE
NORTHERN ROCKIES WEDNESDAY AND THURSDAY...EXPECT SURFACE LOW
PRESSURE TO DEVELOP IN THE LEE OF THE ROCKIES WITH ENOUGH LOW
LEVEL CONVERGENCE TO ENHANCE MOISTURE AND CONVERGENCE AND RESULT
IN THE BEST CHANCES FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS DURING THE PERIOD. LINGERING INSTABILITY AS THE
SHORT-WAVE TROUGH MOVES EAST ALONG THE CANADIAN BORDER WARRANTS
CONTINUING TO HAVE A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY
AFTERNOON AND EVENING...AND THIS WILL ALSO ACCOUNT FOR THE
POTENTIALLY SLOWER MOVEMENT OF THIS FEATURE. CANNOT COMPLETELY
RULE OUT AN ISOLATED SHOWER OR THUNDERSTORM SATURDAY AND SUNDAY
BUT WITH MODELS SHOWING VERY LIMITED MOISTURE AVAILABLE...FEEL AT
THIS TIME THAT CHANCES ARE LOW ENOUGH TO LEAVE OUT MENTION OF
CONVECTION IN DAY 6 AND 7.

AFTERNOON HIGH TEMPERATURES WILL BE ABOVE NORMAL THROUGH THE
PERIOD...BUT WILL LIKELY BE WARMEST NEXT WEEKEND AS THE UPPER
LEVEL RIDGE AMPLIFIES AGAIN ACROSS THE WEST.

&&

.AVIATION...MAINLY VFR CONDITIONS EXPECTED THROUGH MONDAY EXCEPT IN
VCTY OF TSTRMS THIS EVENING AND AGAIN MONDAY AFTERNOON/EVENING...
WHERE PERIOD OF LOWER CIGS/LOW VSBYS LIKELY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...RE
LONG TERM....SJC
Hazardous weather outlook, Jun 22, 9:00 AM MST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1000 AM MDT SUN JUN 22 2008

NEZ001>003-019>021-054-055-WYZ059>070-231115-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1000 AM MDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
MOVE GENERALLY EASTWARD THROUGH THIS EVENING.  A FEW THUNDERSTORMS
MAY BECOME SEVERE PRIMARILY FROM EAST CENTRAL WYOMING INTO MOST OF
THE NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED LATE DAY THUNDERSTORMS ARE POSSIBLE MAINLY MONDAY THROUGH
THURSDAY.  A FEW STRONG TO POSSIBLY SEVERE STORMS ARE POSSIBLE
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY LATE THIS AFTERNOON INTO THIS
EVENING MAINLY OVER EAST CENTRAL WYOMING AND THE NEBRASKA PANHANDLE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The Cheyenne radar (KCYS), 116 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Goshen

When
June 22, 3:48 PM MST
Where
Goshen County, (Tor)torrington Airport
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.070, -104.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96115.